Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am very sorry to hear about your poor fellow suddenly developing itchy paws and licking, hiding, feeling nauseous drinking water and vomiting..
The most common cause of these symptoms together is an allergic reaction.
This is usually to an insect bite or sting. Sometimes we never figure out the cause because the bite/sting is covered up by diffuse swelling or fur.
Treatment is based upon stopping further allergic reaction with antihistamines like Benadryl and sometimes cortisone if the reaction progresses.
If he isn't vomiting now I recommend oral antihistamines be started immediately and that he be watched closely for any progression of symptoms. You can give him Benadryl (diphenhydramine only don't use the combination products with decongestants or acetaminophen as they can be toxic for dogs) at 1mg to 2mg per pound or one 25mg capsule per 15 to 25 pounds of body weight orally every 8 hours. You'll need to give it for at least 72 hours (3 days) to allow the allergen time to clear. If you stop too soon the reaction will recur.
Dogs take a really high dose compared to people, so don't let the amount worry you. They require more than we do per pound of body weight. This may make him a little sleepy.
If he still seems nauseous before giving the Benadryl you can give him an acid reducers to try and settle his stomach. Either:
1) Pepcid-ac (famotidine) at a dose of one 10mg tablet per 20 to 40 pounds of body weight every 12 hours.
2) Prilosec (omeprazole) at a dose of one 20mg tablet per 40 to 80 pounds of body weight every 24 hours.
These will reduce stomach acid and should help settle his stomach. They can be given for a few days if necessary.
If he seems less nauseous in a 1/2 hour or so then give the Benadryl.
But if he continues vomiting he won't be able to digest and absorb anything given orally. He needs injectable antihistamines and probably cortisone as well as something injected to decrease his nausea, Cerenia (maropitant) works very well in these cases.
Is his breathing and gum color normal? If so that is a good sign. But if his breathing is labored and/or his gum color is poor that means you must work very quickly to get him help immediately.
Today you'll need to watch him closely for any progression of symptoms. That includes difficulty breathing, continued vomiting or diarrhea.
He should get much more comfortable over the next 12 to 24 hours with antihistamine use.
In extreme allergic reactions they can get shocky and collapse but you should see difficulty breathing and vomiting/diarrhea first.
Because you know now that he has these types of reactions you should keep Benadryl on hand at all times.
I would also let your regular veterinarian know next week so it is on his record for future reference.
Please let me know if you have any further questions.